Mania/Agitation Zoloft/SSRIs 2010-11-29 Global ++Zoloft & SSRI A/D's Can Induce Mania & Agitation: Dr. Charles Raison
Summary:

Paragraph six reads:  "Serotonin antidepressants such as Zoloft are known to agitate some people, and this has been seen as a culprit. Antidepressants appear capable of inducing mania in vulnerable individuals, and many of us think this probably also helps explain why life-saving drugs such as antidepressants can very occasionally go sour."

        

http://www.kxan.com/dpps/health/healthy_living/withdrawal-a-side-effect-of-zoloft%3F_3661742


Withdrawal a side effect of Zoloft?



Expert Q&A with Dr. Charles Raison

Updated: Monday, 29 Nov 2010, 8:10 PM CST
Published : Monday, 29 Nov 2010, 8:09 PM CST
(CNN) - Asked by Lisa, Pennsylvania

My daughter started taking Zoloft for anxiety two weeks ago and since then, she has gone from talking to me every day to not speaking to me for days. We were very close, and now she gives me the cold shoulder. Her response is she doesn't want to talk and she is depressed. She has more or less cut herself off from her family. Is this a side effect?
 

Expert Answer

Dear Lisa,

The short answer to your question is anything is possible when one starts a new medication, so it is possible that the Zoloft (sertraline) is affecting her behavior in the way you describe. It is also quite possible that her depression is worsening, leading to her increased withdrawal. Two weeks is not enough time for the medication to be anywhere near fully effective, so it is quite possible that her depression could have worsened on its own.

Let's talk a little more about potential bad effects that people sometimes experience when they first start an antidepressant such as Zoloft.

Common initial side effects are nausea, sleep disturbance, anxiety and loss of sexual desire. Nausea usually improves; the other side effects tend to persist to one degree or another. While troublesome, these side effects are not dangerous.

Every once in a while, a person will have a more concerning initial reaction to an antidepressant. Studies suggest that rarely people younger than 25 will have an increase in suicidal thinking when they start an antidepressant compared with starting a placebo. Why this happens is unknown.

Serotonin antidepressants such as Zoloft are known to agitate some people, and this has been seen as a culprit. Antidepressants appear capable of inducing mania in vulnerable individuals, and many of us think this probably also helps explain why life-saving drugs such as antidepressants can very occasionally go sour.

Many studies show that antidepressants are lifesavers. Overall, they decrease suicide in depressed individuals, so I don't want to leave you with a sense that I am down on medications for depression -- far from it. But I do monitor people carefully whenever I start them on a new medication.

In the case of your daughter, let me strongly recommend you get in contact with her -- don't wait for her to get in contact with you. I'd talk to her directly about the withdrawal and see whether it something specific to you or whether something else is going on.

If she is feeling more depressed or has thoughts of hurting herself or if she is agitated and not sleeping, I'd get her to her clinician immediately for additional evaluation.
 

Copyright © 2010 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved